Menu
Home

Warning Added to ADHD Drug Strattera

Eli Lilly and Company announced today that it has added a warning to Strattera (search), an attention deficit hyperactivity disorder (ADHD) medication.

Lilly says Strattera should be stopped in patients with signs of jaundice (search) — yellowing of the skin or whites of the eyes. Jaundice is a sign of liver damage. If blood tests show evidence of liver damage, the drug should also be stopped.

There have been two reported cases of severe liver injury (search) among patients taking Strattera. Lilly says this is out of the more than 2 million patients who have taken the medication since the drug was approved in November 2002. Both patients have recovered with normal liver function after stopping the medication.

"Patient safety is our top priority at Lilly. When we learned of the first case, we reported it to the FDA and began a thorough investigation, including consultation with outside experts and a review of all the available data," says Douglas Kelsey, MD, a pediatrician and a clinical research physician for the pharmaceutical giant.

"We worked closely with the FDA to determine the best course of action, and as a result, are taking a number of measures to notify health care professionals and ultimately patients. In addition, our thorough review of the clinical trial and real-world data indicate that the benefit-risk profile for Strattera is positive, and the medication continues to be an important treatment option for patients with ADHD."

In addition to yellowing of the whites of the eyes or the skin, there are other signs of liver damage. If you notice any of these while taking Strattera, let your doctor know immediately.

—Itchy skin

—Dark urine

—Pain or tenderness in the upper, right side of the abdomen

—Unexplained "flu-like" symptoms

Lilly says that the 6,000 patients taking Strattera in clinical trials had no evidence of liver injury.

“Real-world reports indicate that Strattera can cause severe liver injury in rare cases,” Lilly says, in a news release. “Because of probable underreporting, it is impossible to provide an accurate estimate of the true incidence of these events.”

By Michael W. Smith, MD, reviewed by Brunilda Nazario, MD

SOURCES: News release, Lilly and Company. WebMD Medical News: “Non-Stimulant Approved for ADHD.”